Q:

How can you tell if you have Stevens-Johnson syndrome?

A:

Quick Answer

Stevens-Johnson syndrome starts with flu-like symptoms, but as it progresses, the condition causes blisters, painful skin that peels off, and red, watery eyes, according to WebMD. Getting immediate treatment for this rare condition is important to keep the body from suffering permanent damage.

Continue Reading

Full Answer

When a patient has Stevens-Johnson syndrome, his skin turns purple or red and begins to peel, WebMD reports. Blisters form on mouth, skin, nose and genitals. Inside the body, blisters form as well, making it difficult to urinate, swallow or eat.

Medications most often cause Stevens-Johnson syndrome, WebMD states. More than 100 medications are known to cause the condition, including drugs used to treat gout, seizures and mental illness. Over-the-counter pain relievers may also be the culprit, as well as sulfa antibiotics.

Stevens-Johnson syndrome also occurs in patients with pneumonia or herpes, especially in children, WebMD informs. Risk factors include having HIV or another condition related to the immune system, a genetic predisposition, and radiation treatment. Patients previously diagnosed with Stevens-Johnson syndrome are susceptible for having it again.

A patient with Stevens-Johnson is usually hospitalized, WebMD says. Doctors start by treating the cause of the condition, either by stopping the medication or eliminating the infection. They treat the symptoms of Stevens-Johnson syndrome, prevent infections and give the patient plenty of fluids to help heal the skin.

Learn more about Conditions & Diseases
Sources:

Related Questions

Explore